UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 87

of 'Bleomycin-induced lung injury'

87
TI
Late pulmonary toxicity after treatment for Hodgkin's disease.
AU
Villani F, De Maria P, Bonfante V, Viviani S, Laffranchi A, Dell'oca I, Dirusso A, Zanini M
SO
Anticancer Res. 1997;17(6D):4739.
 
The combination of mediastinal radiotherapy (RT) with chemotherapy (CT) including bleomycin is associated with an increased risk of pulmonary toxicity. The aim of the present investigation was to evaluate late pulmonary effects of RT plus CT consisting of the ABVD regimen in patients suffering from early stage Hodgkin's disease. For this purpose pulmonary function was serially evaluated before, at the end and at least 1 year after therapy in 32 patients (median age 28 years) with Hodgkin's disease stages IA,B-IIA. Treatment consisted of four cycles of ABVD chemotherapy followed by mediastinal irradiation at the median dose of 36 Gy (range 30.6-43.2). At the end of treatment, resting mean pulmonary function tests showed a significant decline of forced expiratory volume in 1 second (FEV1), forced expiratory flow at 25-75%, (FEF25-75%), total lung capacity (TLC), vital capacity (VC) and carbon monoxide diffusing capacity (DLCO). The decline of TLC, VC and DLCO, indicative of a pulmonary defect of restrictive type, persisted 1 year from the end of therapy. Only seven patients developed symptoms of cough and mild shortness of breath with effort. These data confirm that RT combined with short term ABVD result in pulmonary dysfunction that does not seem to have clinical significance.
AD
Divisione di Fisiopatologia Respiratoria, Istituto Nazionale per lo Studio e la Cura dei Tumori, Milano, Italy.
PMID